Kansas, 2003

Hail and Damaging Winds in Kansas, March 17, 2003

March 17, 2003 · NWS ICT · 28 events in 6 counties and zones

26 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 17, 11:10 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Mar 17, 11:10 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1110 AM CST MON MAR 17 2003

UPDATE...

NO BIG CHANGES ON THE GOING THINKING ABOUT THE CONVECTIVE SCENARIO
LATER TODAY INTO TONIGHT. EXPECT UPPER WAVE ACROSS NEW MEXICO TO
LIFT OUT AND AID LOW LEVEL CONVERGENCE ALONG THE DRYLINE AFTER 4 PM
TODAY. MID LEVEL CLOUDS ACROSS THE TX PANHANDLE INDICATE THE LIFT
WITH THIS WAVE AT THIS TIME. WOULD EXPECT ORGANIZED THUNDERSTORMS TO
DEVELOP ACROSS SW KS INTO WESTERN OK AND MOVE NORTH-NORTHEAST TOWARD
THE CWA. HAIL/LOCALLY DAMAGING WIND WILL BE POSSIBLE GIVEN LOW WBZ
AND STEEP LAPSE RATES. MEANWHILE, ONGOING THUNDERSTORMS WITH
850-700MB THETA-E ADVECTION SHOULD PERSIST INTO SE KS
TODAY...MARGINAL SEVERE HAIL NOT OUT OF THE QUESTION ALTHOUGH
ISOLATED. THERES ALSO THE OUTSIDE POTENTIAL FOR UNORGANIZED
MULTI-CELL THUNDERSTORM ACTIVITY TO FIRE DUE TO HEATING JUST ABOUT
ANYWHERE LATER TODAY. THIS ACTIVITY WOULD ALSO HAVE THE POTENTIAL
FOR HAIL. BUT AGAIN, MAIN ACTIVITY SHOULD MOVE UP OUT OF SW
KS/WESTERN OK LATER TODAY.

340 AM CST MON MAR 17 2003

BULK OF ATTENTION THIS PACKAGE WL BE PAID TO THE FIRST COUPLE OF
DAYS AS STRONG SYSTEM FINALLY AFFECTS AREA.

LATEST UA SHOWS STRONG JET FINALLY STARTING TO MAKE LANDFALL OVER
SOUTHERN CALI IN THE FORM OF A 130KT JET AT 300MB. THIS IS GOING TO
BE OUR WX MAKER OVER THE NEXT FEW DAYS.

TODAY: LEE SIDE LOW EXPECTED TO STRENGTHEN TODAY OVER EASTERN CO.
THIS WL RESULT IN STRONGER SOUTHERLY BL FLOW AND SURGING DRY LINE.
THIS DRY LINE SHOULD BE THE FOCUS FOR TSRA DEVELOPMENT TDAY OVER N
TEX AND OK. NOT TOO IMPRESSED WITH SHEAR THIS AFTERNOON. THE BEST
SHEAR SHOULD STAY SOUTH OF AREA TDAY. FLOW OVER MOST OF CWA IS
VERY UNIDIRECTIONAL ALL THE WAY UP TO AROUND 400MB. SO WOULD EXPECT
MORE OF A MULTICELL STRUCTURE OVER AREA. STORMS THAT DO DEVELOP, WL
DEFIANTLY HAVE A CHANCE OF PRODUCING SOME SEVERE HAIL, WITH FREEZING
LEVELS BELOW 10K FEET. SO THIS SHOULD BE THE MAIN THREAT TDAY.

TNGHT: BY 06Z TUES, SFC LOW SHOULD BE SITUATED OVER SE CO WITH CWA
STILL UNDER STRONG WAA. STRONG ISENTROPIC LIFT WL ALSO COMMENCE
TNGHT, WITH GOOD UPGLIDE AND GOOD LOCAL PRESSURE RISES, ESPECIALLY
IN THE 300K SURFACE. WITH FREEZING LEVELS EVEN LOWER THAN TDAY, HAIL
WILL DEFINITELY BE POSSIBLE WITH STORMS THAT DO DEVELOP. SHEAR STILL
LOOKS VERY MARGINAL FOR SUPERCELLS TYPE STORMS OVERNIGHT, 500MB
WINDS ACTUALLY BACKED FROM TDAYS PROFILE.

...ALTHOUGH SOME HAIL WL BE POSSIBLE TUES-TUES NGHT, HEAVY RAINFALL
WL ALSO BE A THREAT THROUGH WED NGHT...

TUES-TUES NGHT: DRY LINE WL CONTINUE TO SURGE ACROSS EASTERN OK
DURING THE DAY TUES. CONVECTION SHOULD CONTINUE TO FIRE, AS DECENT
CONVERGENCE FCSTED OVER E OK. A JET MAX WL ALSO NOSE INTO CWA TUES
AFT, WITH MUCH OF AREA IN LEFT EXIT REGION. MESO-ETA ACTUALLY SHOWS
AN AREA OF STRONG DIVERGENCE OVER CWA TUES, WHICH IS LIKELY A RESULT
OF SOME CONVECTIVE FEEDBACK. DRY SLOT SHOULD BE NOSING INTO SOUTH
CENTRAL KS TUES, WHICH MAY LIMIT PRECIP CHANCES OVER SW PORTIONS OF
CWA. BY 12Z WED THERE ARE QUITE A FEW DISCREPANCIES ON SFC FEATURES
BETWEEN THE GFS AND ETA.  REGARDLESS, OF SFC FEATURES, UPPER
PATTERN LOOKS PRETTY GOOD FOR PRECIP, ESPECIALLY WITH LOCAL PRESSURE
RISES.  PREV FCST HAS A GOOD HANDLE ON PRECIP CHANCES, AND WONT
MAKE MAJOR TWEAKS.

WED-WED NGHT: SFC LOW WL MAKE A SLOW MOVE SOUTH WED, WHICH WL PLACE
CWA IN A WRAP AROUND PRECIP SCENARIO.  THERE SHOULD BE ENOUGH
ELEVATED INSTABILITY TO GET SOME TSRA AND SHOWERS. BASICALLY THIS
PERIOD LOOKS PRETTY WET. WL BUMP POPS A BIT FROM PREV FCST. MAY ALSO
NEED TO KEEP AN EYE OUT FOR HEAVY RAIN THROUGH THIS PERIOD, AS 850MB
DPS STAY UP.

THURS-SUN:
GFS AND ECM AGREE WELL ON LONG RANGE FEATURES BY THURS 12Z, WITH
UPPER LOW MEANDERING AROUND OK/S KS. THE PLACEMENT OF THESE FEATURES
WL PROMOTE A DREARY RAINY DAY THURS OVER ALL OF CWA, DUE TO A
PRIMARILY WRAP AROUND SCENARIO/STRONG LOCAL PRESSURE RISES. 850
TEMPS AND THICKNESSES SUPPORT ALL RAIN THURS.

ANOTHER TROUGH DIGS OVER THE DESERT SW FRI, BUT THIS SYSTEM APPEARS
TO KEEP FAR ENOUGH SOUTH TO KEEP PRECIP SOUTH OF AREA. WL KEEP SAT
AND SUN DRY FOR NOW, AS IT APPEARS CWA WL BE BETWEEN TWO SEPARATE
SYSTEMS, ONE TO THE SOUTH AND ONE TO THE NORTH.

AS FAR AS TEMPS GO THE PREV FCST HAS A GOOD HANDLE ON THEM.  THE
ONLY CHANGES WOULD BE TO TWEAK DOWN HIGHS THURS AND FRI, BASED OFF
OF LATEST 850MB TEMPS WHICH ARE FORECASTED BY MODELS. BUT THESE
WOULD ONLY BE MINOR TWEAKS.  OTHER THAN THAT, LOOK FOR WARMING TEMPS
FRI-SUN, WITH MID 50 TO NEAR 60 EXPECTED FOR SUN.

FCSTID = 7
ICT   72  52  64  49 /  40  60  50  40
HUT   73  50  64  48 /  40  60  50  60
EWK   72  52  64  48 /  40  60  60  60
EQA   73  53  64  49 /  40  60  60  60
WLD   73  52  65  49 /  40  60  30  40
RSL   73  49  60  46 /  50  60  70  60
GBD   73  49  62  47 /  50  60  60  60
SLN   72  51  63  48 /  40  60  70  60
MPR   72  52  64  48 /  40  60  60  60
CFV   74  54  67  49 /  30  60  60  60
CNU   74  53  66  49 /  20  60  70  60
K88   74  53  66  49 /  20  60  60  60

.ICT...
KS...NONE.

LAWSON
Hazardous weather outlook, Mar 17, 11:30 AM CST, 3 hours 55 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1130 AM CST MON MAR 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

LARGE HAIL AND AN ISOLATED SEVERE WIND EVENT WILL BE POSSIBLE TODAY
FOR LOCATIONS GENERALLY WEST OF THE KANSAS TURNPIKE, AND FOR MOST
OF THE AREA TONIGHT.

STRONG LOW PRESSURE WILL DEEPEN ACROSS SOUTHEAST COLORADO THIS
AFTERNOON. THIS WILL DRAW DEEPER MOISTURE NORTH INTO THE AREA.
MEANWHILE, A DRYLINE WILL INTENSIFY AND MOVE NORTHEAST INTO
SOUTHWEST KANSAS, AND WESTERN OKLAHOMA. ALONG WITH THIS DRYLINE, AN
UPPER AIR DISTURBANCE WILL EMERGE INTO THE PLAINS THIS EVENING.
EXPECT THUNDERSTORMS TO DEVELOP NEAR THIS DRYLINE AFTER 3 PM TODAY.
THE STORMS WILL THEN MOVE NORTHEAST AT 30 MPH TOWARD PORTIONS OF
CENTRAL AND SOUTH CENTRAL KANSAS. THE STORMS ARE EXPECTED TO EVOLVE
INTO A LINE EXTENDING FROM CENTRAL KANSAS INTO SOUTHEAST KANSAS
AFTER MIDNIGHT. THROUGH 9 PM TONIGHT, THE GREATEST RISK FOR
ORGANIZED SEVERE THUNDERSTORMS WILL BE WEST OF A WINFIELD TO
COTTONWOOD FALLS LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE TUESDAY AND WEDNESDAY OVER
EASTERN AND CENTRAL KANSAS, BUT THE SEVERE THREAT WILL DIMINISH AS
THE BEST MOISTURE AND INSTABILITY SHIFT SOUTHEAST. WITH THE
POTENTIAL FOR PROLONGED RAINFALL, AREAS OF HEAVY RAIN WILL THEN
BECOME THE MAIN THREAT TUESDAY NIGHT INTO WEDNESDAY, AS THIS SYSTEM
TAKES ITS TIME MOVING OUT OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON/CO

The radar

The Wichita radar (KICT), 73 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

26 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cowley

When
March 17, 3:25 PM CST
Where
Cowley County, 2 mi W of Arkansas City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.067, -97.083

Hail, Cowley

When
March 17, 3:30 PM CST
Where
Cowley County, 2 mi S of Arkansas City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.033, -97.050

Hail, Cowley

When
March 17, 3:33 PM CST
Where
Cowley County, 2 mi SE of Arkansas City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.050, -97.017

Hail, Cowley

When
March 17, 3:35 PM CST
Where
Cowley County, Arkansas City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.067, -97.050

Hail, Sumner

When
March 17, 3:45 PM CST
Where
Sumner County, 4 mi W of Oxford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.283, -97.233

Hail, Sumner

When
March 17, 4:14 PM CST
Where
Sumner County, Belle Plaine
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.400, -97.233

Hail, Sedgwick

When
March 17, 4:30 PM CST
Where
Sedgwick County, 1 mi NW of Wichita
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.717, -97.350

Occurred near west side.

Hail, Sedgwick

When
March 17, 4:32 PM CST
Where
Sedgwick County, Colwich
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.783, -97.533

Hail, Sedgwick

When
March 17, 4:35 PM CST
Where
Sedgwick County, 1 mi E of Bentley
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.883, -97.500

Hail, Sedgwick

When
March 17, 5:00 PM CST
Where
Sedgwick County, 5 mi E of Cheney
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.633, -97.700

Hail, Sedgwick

When
March 17, 5:00 PM CST
Where
Sedgwick County, 3 mi W of Garden Plain
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.667, -97.733

Hail, Reno

When
March 17, 5:15 PM CST
Where
Reno County, 1 mi E of Cheney Res
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.767, -97.817

Hail, Sumner

When
March 17, 5:16 PM CST
Where
Sumner County, 3 mi NW of Perth
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.200, -97.533

Hail, Sumner

When
March 17, 5:18 PM CST
Where
Sumner County, 5 mi W of Wellington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -97.483

Hail, Sumner

When
March 17, 5:20 PM CST
Where
Sumner County, Mayfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -97.550

Hail, Harper

When
March 17, 5:28 PM CST
Where
Harper County, 3 mi W of Anthony
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.150, -98.083

Hail, Sumner

When
March 17, 5:35 PM CST
Where
Sumner County, 3 mi E of Ashton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.083, -97.200

Hail, Harper

When
March 17, 5:39 PM CST
Where
Harper County, Harper
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
37.283, -98.017

Hail, Reno

When
March 17, 5:40 PM CST
Where
Reno County, Pretty Prairie
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.783, -98.017

Hail, Reno

When
March 17, 5:42 PM CST
Where
Reno County, 3 mi W of Pretty Prairie
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.783, -98.067

Hail, Sumner

When
March 17, 5:50 PM CST
Where
Sumner County, 1 mi W of Mayfield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.267, -97.567

Hail, Reno

When
March 17, 5:50 PM CST
Where
Reno County, Hutchinson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.067, -97.917

Thunderstorm Wind, Kingman

When
March 17, 5:52 PM CST
Where
Kingman County, 2 mi NE of Cleveland
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.567, -98.100

Hail, Harper

When
March 17, 5:55 PM CST
Where
Harper County, 2 mi N of Harper
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.317, -98.017

Hail, Reno

When
March 17, 6:00 PM CST
Where
Reno County, 5 mi W of Arlington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.900, -98.283

Thunderstorm Wind, Reno

When
March 17, 6:05 PM CST
Where
Reno County, 2 mi NE of Turon
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.817, -98.400

Hail, Kingman

When
March 17, 6:35 PM CST
Where
Kingman County, Zenda
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.450, -98.283

Hail, Kingman

When
March 17, 6:40 PM CST
Where
Kingman County, Zenda
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.450, -98.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344870, 5344871, 5346762, 5344872, 5346763, 5346764, 5346765, 5346766, 5346767, 5346768, 5346769, 5346770, 5346771, 5346773, 5346774, 5346775, 5346772, 5346780, 5346776, 5346779, 5346777, 5346778, 5346781, 5346782, 5346783, 5346784, 5346786, 5346785.